More Studies Link Bowel Drugs to Increased Skin Cancer Risk
Separate research teams from Canada and France conducted studies on patients suffering from IBD ailments, including Crohn’s disease and ulcerative colitis, and found that not only were they at greater risk of nonmelanoma skin cancer just from having the disease, but a class of drugs known as thiopurines may increase that risk. The findings of the Canadian study and French study were published in the November issue of Gastroenterology.
Thiopurines are immunosuppressant drugs commonly used to treat IBD. The class of drugs includes the drugs Imuran, Purinethol, Azasan and Tabloid. Some thiopurines, like Imuran and Purinethol are also combined with a class of drugs known as TNF blockers, which have also been linked to increased cancer risk.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The two studies looked at tens of thousands of people and found that the risk of skin cancer was higher among patients with IBD than among those who did not have the disorder. Certain groups, like men with Crohn’s disease, were at higher risk than others. Once those patients were put on Imuran and similar drugs, their risk of skin cancer increased even more.
A number of various types of bowel treatment drugs have been linked to cancer risk by studies. In April, the FDA issued a warning that a class of drugs known as TNF Blockers, also used to treat IBD, may be linked to an increased risk of blood cancer. The FDA warned it has received dozens of reports that patients using Remicade (infliximab), Imuran (azathioprine) and Purinethol (mercaptopurine) were diagnosed with Hepatosplenic T-Cell Lymphoma (HSTCL).
The findings of the latest studies also back up discoveries made by U.S. researchers in a 2009 IBD drug skin cancer study.
Researchers in the latest studies suggested that patients being given thiopurines for IBD should be protected from UV radiation and undergo lifelong dermatologic screening for skin cancer.
MandyJune 21, 2016 at 10:43 pm
I was told by my dermatologist that the drugs I take for Crohn's is what caused over 1000 bumps on my legs, arms and face!! They found out I had squamous basil cell and they can't stop them. In fact, they want to have me go to a grand something so a lot of dermatologists and come look at difficult cases.
"*" indicates required fields
More Top Stories
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.
A South Dakota man has filed one of the first gastroparesis lawsuits against Ozempic manufacturers, alleging that users have not been adequately warned about the risk of severe vomiting and long-term stomach side effects.
The U.S. Navy has received more than 129,000 Camp Lejeune water contamination claims, according to court records.